Report by Karen Richards
Thursday, April 26, 2012
CONCERNS raised after the death of a woman following a routine knee operation have been addressed by Weston General Hospital.
Janet Hiscocks, aged 67, died at Weston General Hospital the morning after the surgery in June 2010 when sudden blood loss caused her blood pressure to plummet and she suffered a heart attack.
An inquest, at Flax Bourton Coroner’s Court on April 25, heard when a drain connected to the wound on her right knee was changed, about 750mls of blood poured out, indicating a blockage, and her blood pressure dropped to unrecordable levels.
Attempts by medical staff to resuscitate the retired administrator failed and she died on Steep Holm Ward at 9.45am on June 19.
Questions were raised during the day-long inquest over the dosage of an anticoagulant drug, altered hospital records and why there was no blood available in case a transfusion was needed.
Mrs Hiscocks, from Backwell, had a history of angina, kidney disease and breast cancer, as well as suffering from severe and debilitating arthritis, leading her to request the knee replacement operation.
The surgery was said to be ‘uneventful’, and afterwards two drains were attached to collect the blood from her knee which could have been used to transfuse it back into her body.
But clots formed meaning it could not be re-used.
The mother-of-three had suffered deep vein thrombosis in 1981 and had been taking blood thinning drugs following having an aortic heart valve replacement in 2005 and two heart stents put in.
Her medication was altered to minimise excessive bleeding or clotting around her heart, with doctors opting for the anticoagulant Tinzaparin which would be quicker to regulate than Warfarin which she was previously on.
However too much can cause bleeding and it was found Mrs Hiscocks was given an extra dose after her operation due to confusion between a staff nurse and a locum doctor over patient charts.
But assistant deputy coroner Terence Moore said the overdose had not caused Mrs Hiscocks’ death.
He said: “It is difficult to say with any certainty but it is likely that because the blood had clotted it had blocked the drain at some stage but it is not possible to say when.
“There was a point when Mrs Hiscocks was given an additional dose of Tinzaparin but this was not a causative factor in her death.”
Delivering a narrative verdict he said: “She suffered coronary thrombosis precipitated by coronary atheroma and blood loss, a recognised complication of her operation.”
He added that it was ‘unlikely a lack of blood transfusion was relevant to the cause of death’.
Weston Area Health Trust’s director of quality, safety and innovation, Dr Tricia Woodhead, said the trust had carried out a review of the incident and ‘better systems’ and ‘higher levels of consistency in high risk cases’ had since been implemented, as well as more training for junior doctors and nursing staff undertaken.
She also said a ‘comprehensive’ leaflet detailing pre and post-operative care, including handing over information during shift changes, was available from last year.
She added that rapid blood cross-matching is now carried out by anaesthetists so it is available in a hurry.
Following the verdict Mrs Hiscock’s step-daughter Julie Tonkin said: “It is nice to hear and we are pleased that changes are already in place to prevent this happening again.”